Hail, Crook
- When
- July 17, 11:25 PM MST
- Where
- Crook County, Moorcroft
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 44.270, -104.950
A thunderstorm produced penny sized hail and heavy rain in Moorcroft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm produced penny sized hail and heavy rain in Moorcroft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 17, 1:50 PM MST, 9 hours 35 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 250 PM MDT THU JUL 17 2008 .DISCUSSION...20Z SFC ANALYSIS SHOWS FRONTAL BOUNDARY FROM NORTHEASTERN MINNESOTA...THROUGH SOUTHEASTERN SOUTH DAKOTA...AND INTO SOUTHWESTERN NEBRASKA...WITH HIGH PRESSURE AND A WEAK SFC PRESSURE GRADIENT NORTH OF THE FRONT. LATEST RUC ANALYSIS SHOWS 500-1000J/KG ML CAPE WITH A WEAK CAP. WV IMAGERY SHOWS AREA OF LARGE SCALE SUBSIDENCE CONTINUES OVER MUCH OF THE KUNR FORECAST AREA KEEPING A LID ON THE CONVECTION OVER THE PLAINS. A FEW THUNDERSTORMS HAVE MANAGED TO DEVELOP OVER THE BLACK HILLS...BUT SO FAR HAVE BEEN UNABLE TO SUSTAIN THEMSELVES. WILL KEEP THE LOW POPS ACROSS THE AREA FOR THIS EVENING...AS WE MAY SEE A COUPLE OF STORMS MANAGE TO BREAK THE CAP OVER THE PLAINS...BUT WILL PROBABLY HAVE TO WAIT UNTIL AFTER MIDNIGHT FOR BETTER THUNDERSTORM CHANCES AS A STRONGER SHORTWAVE CROSSES THE AREA. FRIDAY STILL LOOKS TO BE A FAIRLY ACTIVE DAY...WITH A VIGOROUS SHORTWAVE CROSSING THE NORTHERN PLAINS IN THE AFTERNOON...AS A SURFACE LOW DEVELOPS ACROSS EASTERN WYOMING. INSTABILITY AND SHEAR LOOK TO BE FAIRLY FAVORABLE FOR SOME STRONG STORMS TO DEVELOP...MAINLY ACROSS NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA. THIS ACTIVITY WILL SHIFT INTO THE SOUTH DAKOTA PLAINS ON SATURDAY...KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST. EXTENDED...UPPER LEVEL RIDGING WILL BUILD ACROSS THE CWA TO END THE WEEKEND AS THE UPPER LOW EXITS TO THE EAST. THIS WILL BRING CLEAR SKIES AND DRIER AIR TO THE CWA. ZONAL FLOW WILL RETURN FOR THE WORK WEEK WITH SLIGHT CHANCES FOR SHOWERS AND STORMS. TEMPERATURES WILL BE AT OR ABOVE AVERAGE. && .AVIATION...VFR CONDITIONS ARE EXPECTED THROUGH THE FORECAST PERIOD. HOWEVER...SCATTERED THUNDERSTORMS ARE POSSIBLE WITH LOCALIZED MVFR CONDITIONS NEAR THE STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 747 AM MDT THU JUL 17 2008 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181000- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 747 AM MDT (847 AM CDT) THU JUL 17 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. WIDESPREAD SEVERE WEATHER IS NO LONGER ANTICIPATED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY AN ACTIVE SEVERE WEATHER PATTERN IS EXPECTED FRIDAY...WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA. LARGE HAIL AND AN ISOLATED TORNADO WILL BE THE MAIN THREATS OVER NORTHEASTERN WYOMING...WHILE LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS LATER FRIDAY EVENING AS THE STORMS DEVELOP INTO WESTERN SOUTH DAKOTA. SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON SATURDAY...WITH THE POSSIBILITY OF ADDITIONAL SEVERE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
940 PM MDT THU JUL 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 30 NW GILLETTE 44.60N 105.93W
07/17/2008 E0.75 INCH CAMPBELL WY PUBLIC
&&
BCECILThe Rapid City radar (KUDX), 170 km away, was scanning. The volume nearest the first event began at 06:24 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2008Every state in 2008This day in weather historyWarnings in Wyoming, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 113178.